Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 259, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 8, 2022, 10:46 PM CDT for Lac qui Parle County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2022, 10:46 PM CDT (03:46 UTC)
- Expired
- Sep 8, 2022, 11:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 10:51 PM CDT | HAIL 1 | Madison, MN | MULTIPLE REPORTS OF QUARTER SIZE HAIL IN MADISON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1909 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS53 KMPX 090346
SVRMPX
MNC073-090415-
/O.NEW.KMPX.SV.W.0259.220909T0346Z-220909T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1046 PM CDT Thu Sep 8 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Lac qui Parle County in west central Minnesota...
* Until 1115 PM CDT.
* At 1046 PM CDT, a severe thunderstorm was located near Madison, or
22 miles southeast of Ortonville, moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Madison around 1050 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9604 4500 9585 4500 9586 4495 9630
4505 9632
TIME...MOT...LOC 0346Z 247DEG 31KT 4501 9625
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA2 follow-up statements
461
WWUS53 KMPX 090356
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1056 PM CDT Thu Sep 8 2022
MNC073-090415-
/O.CON.KMPX.SV.W.0259.000000T0000Z-220909T0415Z/
Lac qui Parle MN-
1056 PM CDT Thu Sep 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL LAC QUI PARLE COUNTY...
At 1056 PM CDT, a severe thunderstorm was located near Madison, or 21
miles west of Montevideo, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
central Lac qui Parle County, including the following locations...
Cerro Gordo and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9604 4500 9585 4500 9586 4497 9612
4508 9617
TIME...MOT...LOC 0356Z 247DEG 31KT 4505 9613
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA343
WWUS53 KMPX 090408
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1108 PM CDT Thu Sep 8 2022
MNC073-090418-
/O.EXP.KMPX.SV.W.0259.000000T0000Z-220909T0415Z/
Lac qui Parle MN-
1108 PM CDT Thu Sep 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAC QUI PARLE COUNTY
WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4515 9604 4500 9585 4500 9586 4497 9612
4508 9617
TIME...MOT...LOC 0408Z 247DEG 31KT 4508 9602
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:57 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 8, 6:57 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 657 PM CDT Thu Sep 8 2022 .UPDATED for 00Z Aviation Discussion... Issued at 641 PM CDT Thu Sep 8 2022 && .SHORT TERM...(This evening through Friday night) Issued at 239 PM CDT Thu Sep 8 2022 KEY MESSAGES: - One or two severe thunderstorms are possible late tonight from western to central MN. Large hail and damaging winds are the threats. - Nearly all locations will see some rain Friday into at least Saturday as a cold front passes through. Afternoon temperatures have warmed into the 80s across the CWA with areas along the Buffalo Ridge nearing 90. A few more degrees can be expected before the sun begins to set this evening, though smokey skies have done a decent job of limiting how quickly we have warmed. The gusty winds will also slow this evening as the boundary layer decouples. A cold front, currently extending from extreme northwestern MN into central SD, is the next feature of greatest interest. This front is forecast to slowly progress southeast into central MN by tonight. Meanwhile, an upper-level trough will approach from the west, providing synoptic-scale lift and cooling mid-level temperatures behind the front. In response, scattered showers will develop along and behind the front late tonight, growing in coverage as the night progresses. Additionally, air parcels may be able to take advantage of the post-frontal elevated instability to develop thunderstorms. Latest CAMs have suggested this outcome as most form a small cluster of storms in western MN near midnight. These storms quickly move northeast into central/northeastern MN early Friday morning. The environment is actually rather supportive of a few elevated supercells with 1000- 1500 J/kg of MUCAPE and 40-45 knots of effective bulk shear. A storm or two could be capable of producing severe hail and perhaps a damaging wind gust. By Friday morning, the cold front should stretch from southern MN into northwest WI. While morning lows will be in the mid 60s ahead of the front, cooler air will already be moving in behind resulting in upper 50s in western and central MN. Showers will continue to follow the front's slow southeastward movement, likely tapering off some during the late morning. However, redevelopment of heavier showers is expected during the afternoon and into Friday evening as the upstream jetstreak within the upper-level trough begins to swing into the Northern Plains. (One change from the previous forecast is have slowed down the progression of PoPs.) A rumble of thunder may also occur in southern MN and west-central WI where non-zero MUCAPE is forecast and surface highs are in the 70s. Behind the front, temperatures will cool (highs in the mid to upper 60s) while winds flip to northerly. Scattered showers will remain mostly from southern/southeast MN into west-central WI Friday night. To the northwest, skies will gradually begin to break apart. Friday night's lows will continue to decrease as low to mid 50s are forecast in southern MN to west-central WI. Meanwhile, western and central MN will get a taste of fall with mid to upper 40s. For the length of rain possible, QPF amounts through Friday night aren't too impressive with a few tenths to half an inch possible across the area. However, locally higher amounts (perhaps up to an inch or more) are possible where thunderstorms occur. .LONG TERM...(Saturday through Thursday) Issued at 239 PM CDT Thu Sep 8 2022 KEY MESSAGES: - Scattered showers for SE MN to W WI through early Tuesday, with quiet weather afterwards. Saturday through Wednesday... The negatively tilting trough and surface low pressure system will stall as they head towards the southern Great Lakes by late Saturday, with the upper level low occluding and becoming a cut off feature Sunday into Monday. Most deterministic models take the center of both the upper level cutoff low and surface feature into northern Illinois towards southern Lake Michigan, which for us means chances for wrap around showers and some rumbles of thunder would remain possible through early Tuesday primarily for southern to southeastern MN and western WI. No severe weather is currently expected as our instability will struggle to build due to cool & relatively dry air wrapping around the system, which finally begins to exit the southern Great Lakes region by Tuesday. Temperatures will be close to normal mid to upper 60s for highs while the system is in place with cool air continually wrapping around, however we rebound back to low to mid 70s by the middle of next week as the system departs and return flow increases from the south. Our upper level pattern becomes rather stagnant with primarily zonal flow, however typically in the 5-7 day long range period this does end up producing some shortwave activity which gives us at least a chance for more rain, but only as we get closer. For now, expect more clouds but no substantial rain chances after Tuesday through much of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 641 PM CDT Thu Sep 8 2022 Winds slow this evening to 10 knots or below but some LLWS of 40 knots is possible at RNH at 2000 feet out of the southwest. KMSP/KEAU may also see the potential for LLWS but it's less certain at this time. A cold front will sag southeast across MN late tonight building mid to high clouds and sparking scattered showers that will slowly progress southeast through Friday morning. CAMs suggest a thunderstorm or two may be possible after midnight so an AMD may be needed for a TSRA tempo group. Once the cold frontal passage occurs, winds will switch to northerly while cigs decrease to low VFR by late Friday morning. KMSP...South-southwesterly winds will gradually taper off this evening. Winds will shift out of the northwest behind the cold front late tonight or early Friday morning. First round of showers to start around 15z Friday with a break in the early afternoon. There is some uncertainty in model guidance, but potential for additional round of -SHRA after 21z Friday. FOR KMSP/ SAT...MVFR with -SHRA possible. Wind N 5-10 kts. SUN...MVFR early, then VFR. Wind N at 10G15 kts. MON...VFR. Wind N at5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...CTG LONG TERM...TDH AVIATION...BPH
Hazardous weather outlook, Sep 8, 2:54 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 254 PM CDT Thu Sep 8 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 092000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 254 PM CDT Thu Sep 8 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance for one or two severe thunderstorms late this evening into early Friday. One of these storms could produce large hail and perhaps damaging winds across western to central Minnesota and northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday into the weekend. The threat for severe weather is very low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 8, 10:20 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Thu Sep 8 2022
MNZ054>056-090415-
Chippewa MN-Lac Qui Parle MN-Swift MN-
1020 PM CDT Thu Sep 8 2022
...Strong thunderstorms will impact portions of northern Lac qui
Parle, northern Chippewa and Swift Counties through 1115 PM CDT...
At 1019 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Appleton, or 20 miles northwest of Montevideo,
moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson and Lake Hassel.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 63.
U.S. Highway 212 between mile markers 1 and 9.
U.S. Highway 75 between mile markers 105 and 126.
U.S. Highway 59 between mile markers 136 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4519 9645 4524 9629 4522 9627 4518 9610
4530 9611 4542 9572 4541 9526 4513 9525
4490 9645
TIME...MOT...LOC 0319Z 237DEG 29KT 4516 9601
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 10:20 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 55 min |
| Sep 8, 11:11 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 30 min |
| Sep 8, 11:40 PM CDT | Special Weather Statement | MPX | Kandiyohi | 35 min |
| Sep 8, 11:55 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 35 min |
| Sep 9, 12:27 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 33 min |
| Sep 9, 12:42 AM CDT | Special Weather Statement | MPX | Kandiyohi | 48 min |
| Sep 9, 1:08 AM CDT | Special Weather Statement | MPX | Meeker | 52 min |
| Sep 9, 1:59 AM CDT | Special Weather Statement | MPX | Sherburne, Wright | 46 min |
| Sep 9, 2:29 AM CDT | Special Weather Statement | MPX | Anoka, Isanti | 46 min |
| Sep 9, 3:36 AM CDT | Special Weather Statement | MPX | Anoka, Chisago, Isanti | 54 min |
| Sep 9, 4:05 AM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 25 min |
| Sep 9, 4:28 AM CDT | Special Weather Statement | MPX | Chisago, Isanti | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.